Alert archive / Kansas / Red Flag Warnings in 2016
Red Flag Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 16, 2016, 3:23 AM CDT for 23 counties in Kansas. It took effect at Mar 16, 2016, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2016, 3:23 AM CDT (08:23 UTC)
- In effect from
- Mar 16, 2016, 1:00 PM CDT
- Expired
- Mar 16, 2016, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1881 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
465 WWUS83 KTOP 160823 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 323 AM CDT WED MAR 16 2016 KSZ008-020>024-026-034>040-054>056-058-059-161800- /O.NEW.KTOP.FW.W.0009.160316T1800Z-160317T0000Z/ REPUBLIC-CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- 323 AM CDT WED MAR 16 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES...CRITICAL FUELS AND GUSTY WINDS FOR FIRE WEATHER ZONES 008...020...021...022...023...024...026...034...035...036...037... 038...039...040...054...055...056...058 AND 059... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 008...020...021...022... 023...024...026...034...035...036...037...038...039...040... 054...055...056...058 AND 059. * WIND...WESTERLY WINDS AT 15 TO 25 MPH SUSTAINED WITH GUSTS UP TO 30 MPH. * HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO QUICKLY FALL IN THE 17 TO 20 PERCENT RANGE DURING THE LATE AFTERNOON PERIOD. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY LEAD TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
469 WWUS83 KTOP 161518 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1018 AM CDT WED MAR 16 2016 KSZ009>012-170000- /O.EXA.KTOP.FW.W.0009.160316T1800Z-160317T0000Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN- 1018 AM CDT WED MAR 16 2016 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES...CRITICAL FUELS AND GUSTY WINDS FOR FIRE WEATHER ZONES 009...010...011 AND 012... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 008...020...021...022... 023...024...026...034...035...036...037...038...039...040... 054...055...056...058 AND 059. * WIND...WESTERLY WINDS AT 15 TO 25 MPH SUSTAINED WITH GUSTS UP TO 30 MPH. * HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO QUICKLY FALL IN THE 17 TO 20 PERCENT RANGE DURING THE LATE AFTERNOON PERIOD. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY LEAD TO EXTREME FIRE BEHAVIOR. && $$ KSZ008-020>024-026-034>040-054>056-058-059-170000- /O.CON.KTOP.FW.W.0009.160316T1800Z-160317T0000Z/ REPUBLIC-CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- 1018 AM CDT WED MAR 16 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES...CRITICAL FUELS AND GUSTY WINDS FOR FIRE WEATHER ZONES 008...020...021...022...023...024...026...034...035 ..036...037...038...039...040...054...055...056...058 AND 059... * AFFECTED AREA...FIRE WEATHER ZONES 008...020...021...022... 023...024...026...034...035...036...037...038...039...040... 054...055...056...058 AND 059. * WIND...WESTERLY WINDS AT 15 TO 25 MPH SUSTAINED WITH GUSTS UP TO 30 MPH. * HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO QUICKLY FALL IN THE 17 TO 20 PERCENT RANGE DURING THE LATE AFTERNOON PERIOD. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY LEAD TO EXTREME FIRE BEHAVIOR. && $$
816 WWUS83 KTOP 162341 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 641 PM CDT WED MAR 16 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-170045- /O.EXP.KTOP.FW.W.0009.000000T0000Z-160317T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 641 PM CDT WED MAR 16 2016 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008...009...010...011...012...020...021...022...023 ...024...026...034...035...036...037...038...039...040...054...055 ...056...058...AND 059... THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AS WINDS BEGIN TO CALM AND THE BOUNDARY LAYER CONTINUES TO COOL THIS EVENING ALLOWING RH VALUES TO INCREASE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 11:47 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 15, 11:47 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1147 PM CDT TUE MAR 15 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 343 PM CDT TUE MAR 15 2016 This afternoon the base of the mid- level trough axis was tracking across northeast Kansas with water vapor imagery showing a couple of weak embedded waves within this trough. These embedded waves near the trough axis provided modest lift over the area with model soundings showing decent mid- level moisture to produce scattered precipitation across far northeast and far east central Kansas. With 100-200 J/kg of MUCAPE, it was enough to produce some isolated thunderstorms and could continue to have a few isolated storms develop late this afternoon into very early this evening. Expect this scattered precipitation to diminish during the 00z-03z time frame as the mid- level trough and the associated lift shifts east of the area. The gusty northwesterly winds will also diminish this evening as the surface low over Missouri tracks northeast toward the Great Lakes region, weakening the pressure gradient over the area. The combination of westerly winds and mostly clear skies overnight will result in some decent radiational cooling with low temperatures plunging into the mid/upper 30s. By Wednesday, the forecast area will be wedged between surface low pressure to the northeast and surface high pressure over the Southern Plains. Model soundings show very deep mixing occurring during the afternoon with dry air in the low-levels. These dry conditions combined with some gusty winds will likely result in elevated fire danger for Wednesday afternoon. See the Fire Weather discussion below for further details. With westerly winds in place and partly to mostly sunny skies, high temperatures tomorrow afternoon should reach into the low/mid 60s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 343 PM CDT TUE MAR 15 2016 Precip chances through the extended look rather slim. The ECMWF has started to trend towards the GFS with its handling of mid level energy late in the week by not digging energy as far southwest. So now the model consensus shows a closed upper low redeveloping over IA with rather sheared out energy moving over a dry airmass in low levels across the forecast area. Because of this the small POPs have been removed from the forecast for Friday night and Saturday. The better chances for precip appear to be Late Thursday night and Friday morning as the models bring some mid level frontogenesis with the front through the area. Questions remain as to how much moisture there will be, but the NAM and GFS both saturate the column enough for some light precip to develop as a result of the frontogenesis. With this in mind and forecast soundings showing little if any instability, have a chance for rain mentioned in the forecast. Parts of north central KS could see some snowflakes Friday morning as temps fall to near freezing. However forecast soundings show wet bulb temps remaining above zero so think any snow will not amount to much more than a trace. And thats about it for precip chances through Tuesday. Shortwave ridging is expected to begin the work week with another wave potentially moving into the plains by the middle of next week. However the GFS is slower than the ECMWF with the wave. Since the GFS has performed better this winter, will lean its way and keep a dry forecast into Tuesday. Cool weather is expected to persist into the weekend as a modified Canadian surface high build through the plains Saturday. So highs are forecast to be around 50 Friday and Saturday when cold air advection should be at its strongest, and around 60 Thursday and Sunday. Return flow sets up for next week and temps should warm correspondingly. The coldest temps are expected for Saturday and Sunday morning with lows in the mid 20s to around 30. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1145 PM CDT TUE MAR 15 2016 Wind continues to be the primary TAF concern for next 24 hours. Winds have diminished at MHK and should at TOP/FOE in next hour. Mixing picks back up mid to late morning with gusts in the 20s possible, but worth noting that a few models indicate max possible gusts of 40 kts possible late Wednesday afternoon if deep mixing occurs. Think more likely that would see an average in the column, more towards 30kts. Will need to monitor. Winds diminish after 00z. && .FIRE WEATHER... Issued at 343 PM CDT TUE MAR 15 2016 Temps have remained cooler and humidities higher than expected this afternoon. Therefore we've canceled the red flag warning for this afternoon early. For Wednesday, As mentioned above, model soundings show very deep mixing occurring during the afternoon hours with dry air in the low levels. As a result, confidence remains high that dewpoint temperatures will plunge into the teens and 20s during the afternoon. These dewpoints combined with high temperatures in the 60s will likely result in minimum relative humidity values dropping into the 17-21% range across the entire outlook area. The main uncertainty continues to be with how strong the wind gusts will be. Models continue to show the stronger winds being focused just west of the area, but there is concern about whether or not the deep mixing will mix some stronger winds down to the surface. Certainly could see westerly winds gusting 20-25mph at times but cannot rule out higher wind gusts. Would like to monitor the short-term model trends for the wind forecast before deciding on whether any Fire Weather headlines are needed for Wednesday afternoon. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Hennecke LONG TERM...Wolters AVIATION...67 FIRE WEATHER...Hennecke
Hazardous weather outlook, Mar 15, 3:54 PM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT TUE MAR 15 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-162100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 354 PM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. VERY HIGH FIRE CONDITIONS ARE LIKELY WEDNESDAY AND THURSDAY AFTERNOONS AS A MUCH DRIER AIRMASS MOVES INTO THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
Nearby
Red Flag Warnings in Kansas, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.